Britcher Leone, LLC
Call Today For A Free Consultation
Glen Rock, Local: 201-444-1644
Parsippany, Local: 973-898-1766
Toll Free: 877-963-3625
December is Safe Toys and Gifts Awareness Month

Warning: Common Antibiotics Linked to Nerve Damage

Photo of Armand Leone

Six fluoroquinolone antibiotics have received a heightened warning about their causing a serious risk for permanent nerve injury in patients by the U.S. Federal Food and Drug Administration. Cipro (Ciprofloxacin), Avelox (Moxifloxacin), Levaquin (Levofloxacin), Factive (Gemifloxacin), Noroxin (Norfloxacin) and Floxin (Ofloxacin) are commonly prescribed antibiotics, with 23 million patients receiving these fluoroquinone antibiotics in 2011 alone. The risk of permanent peripheral nerve injury has been shown to be caused by the injectable and oral routes of administration, but has not been seen with the topical drop preparations used for infections in the eyes and ears.

The FDA first added the possibility of nerve damage to the labels for these drugs in 2004, but has since received more reports of adverse events that showed the risk to be even greater than originally thought. The onset of peripheral neuropathy after the start of fluoroquinolone therapy can be rapid and can start as soon as a few days of use. Some patients who had stopped taking the drug continued to experience nerve damage symptoms for more than a year. The FDA advises doctors to switch to another class of antibiotics in patients receiving fluoroquinolones who start to develop any signs of peripheral neuropathy. However considering the potential for permanent nerve injury that can start soon after treatment begins, patients need to consider if a non-fluoroquinalone drug should be used at all if antibiotic treatmentis needed. Unless the benefits clearly outweigh the risks, physicians and patients alike need to avoid using these potentially dangerous drugs as first line antibiotics.

Symptoms of peripheral neuropathy usually begin gradually and include:

· A tingling sensation in the feet or hands that eventually spreads up the legs or arms toward the trunk

· Weakness or heaviness in muscles throughout the body with or without cramping in the feet, legs, and hands

· Sensitive skin that may be painful to the touch, or has prickling, burning, tingling, or sharp stabbing sensations usually worsen at night.

· Foot drop, a condition in which it is difficult to lift the front of one or both feet.

· Difficulty walking and/or problems with balance or coordination

Patients need to know to call their doctor immediately if any signs of peripheral neuropathy develop while on these antibiotics, so the drug can be stopped and another antibiotic given to treat the infection.

3 Comments

This is alarming. Cipro has often been touted as "the safe antibiotic," especially for those who are allergic to many other antibiotics. Doctors have described it as relatively benign, which certainly is at odds with this FDA warning.

Leave a comment
Comment Information
Contact Us

Britcher Leone, LLC

Glen Rock
175 Rock Road
Suite 4
Glen Rock, NJ 07452-1724

Toll Free: 866-713-1795
Toll Free: 877-600-7665
Phone: 201-345-5306
Phone: 201-444-1644
Glen Rock Law Office

Parsippany
7 Century Road
Parsippany, NJ 07054

Toll Free: 866-713-1795
Toll Free: 877-600-7665
Phone: 201-345-5306
Phone: 973-898-1766
Map & Directions